Alert archive / New York / Flash Flood Warnings in 2005
Flash Flood Warning 44, NWS Albany, NY
NWS Albany, NY issued this flash flood warning at Jul 18, 2005, 4:04 PM EDT for Greene County, Ulster County, New York. It was in force for 3 hr. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 18, 2005, 4:04 PM EDT (20:04 UTC)
- Expired
- Jul 18, 2005, 7:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Albany, NY
- Area
- Counties, with a storm outline in the text
Counties Greene County, NY, Ulster County, NY
The radar
The Albany radar (KENX), 77 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 4:35 PM EDT | FLASH FLOOD | Catskill, NY | EMBOUGHT AND RT 9W, AREAS OF SECONDARY ROADS WASHED OUT. |
| Jul 18, 4:35 PM EDT | FLASH FLOOD | Catskill, NY | I87 CLOSED AT MILE MARKER 107 NORTH AND SOUTHBOUND. |
| Jul 18, 4:35 PM EDT | FLASH FLOOD | Catskill, NY | OLD KINGS RD. SOUTH OF RTE 23A TO ULSTER LINE, PAVEMENT WASHED OUT, POLES AND WIRES DOWN. |
| Jul 18, 4:35 PM EDT | FLASH FLOOD | Catskill, NY | OLD KINGS RD. SOUTH OF RTE 23A TO ULSTER LINE, PAVEMENT WASHED OUT, POLES AND WIRES DOWN AND UNKNOWN NUMBER OF EVACUATIONS OF HOMES. |
| Jul 18, 4:35 PM EDT | FLASH FLOOD | Saugerties, NY | I87 CLOSED BETWEEN MILE MARKER 106 AND 107 DUE TO FLOODING NORTH AND SOUTHBOUND. |
| Jul 18, 4:35 PM EDT | FLASH FLOOD | Saugerties, NY | ROAD CLOSURES DUE TO FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this flash flood warning; the first came 31 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 8.1 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 901 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 565 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KALY 182007
FFWALY
NYC039-111-182300-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBANY NY
404 PM EDT MON JUL 18 2005
THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
GREENE COUNTY IN EAST CENTRAL NEW YORK
ULSTER COUNTY IN EAST CENTRAL NEW YORK
* UNTIL 700 PM EDT
* AT 401 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
TWO TO THREE INCHES OF RAIN HAD FALLEN ACROSS EXTREME SOUTHEAST
GREENE COUNTY AND NORTHEAST ULSTER COUNTY.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HIGH
FALLS...ALSEN...KISKATOM...CATSKILL...ASBURY...SAXTON...
MANORVILLE...QUARYVILLE AND WEST SAUGERTIES.
ADDITIONAL RAINFALL AMOUNTS OF ONE TO THREE INCHES ARE POSSIBLE IN
THE WARNED AREA.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
LAT...LON 4162 7412 4159 7413 4160 7421 4161 7425
4164 7426 4160 7437 4165 7441 4174 7457
4187 7445 4202 7478 4217 7445 4220 7453
4236 7444 4236 7427 4240 7425 4246 7378
4230 7378 4209 7394 4159 7396 4158 7405
$$
GJM3 follow-up statements
000
WGUS71 KALY 182134
FFSALY
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
528 PM EDT MON JUL 18 2005
NYC039-111-182300-
GREENE NY-ULSTER NY-
532 PM EDT MON JUL 18 2005
...A FLASH FLOOD WARNING CONTINUES UNTIL 700 PM EDT FOR ULSTER AND
GREENE COUNTIES...
LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THE NEW YORK STATE THRUWAY
WAS CLOSED IN BOTH DIRECTIONS BETWEEN MILE MARKERS 106 AND 108 DUE
TO FLOODING.
IN ADDITION..MANY OTHER ROADS IN THE TOWNS OF CATSKILLS AND
SAUGERTIES ARE CLOSED DUE TO FLOODING. SOME OF THE ROADS IN THE TOWN
OF CATSKILL HAVE BEEN WASHED OUT.
AT 530 PM...HEAVY RAIN HAD MOVED OUT OF THE FLOODED AREA...BUT MORE
SHOWERS WILL OCCUR BETWEEN 530 PM AND 700 PM...AND THEY MAY CONTAIN
MORE HEAVY RAIN.
LAT...LON 4162 7412 4159 7413 4160 7421 4161 7425
4164 7426 4160 7437 4165 7441 4174 7457
4187 7445 4202 7478 4217 7445 4220 7453
4236 7444 4236 7427 4240 7425 4246 7378
4230 7378 4209 7394 4159 7396 4158 7405
$$
GJM000
WGUS71 KALY 182135
FFSALY
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
532 PM EDT MON JUL 18 2005
NYC039-111-182300-
GREENE NY-ULSTER NY-
532 PM EDT MON JUL 18 2005
...A FLASH FLOOD WARNING CONTINUES UNTIL 700 PM EDT FOR ULSTER AND
GREENE COUNTIES...
LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THE NEW YORK STATE THRUWAY
WAS CLOSED IN BOTH DIRECTIONS BETWEEN MILE MARKERS 106 AND 108 DUE
TO FLOODING.
IN ADDITION..MANY OTHER ROADS IN THE TOWNS OF CATSKILLS AND
SAUGERTIES ARE CLOSED DUE TO FLOODING. SOME OF THE ROADS IN THE TOWN
OF CATSKILL HAVE BEEN WASHED OUT.
AT 530 PM...HEAVY RAIN HAD MOVED OUT OF THE FLOODED AREA...BUT MORE
SHOWERS WILL OCCUR BETWEEN 530 PM AND 700 PM...AND THEY MAY CONTAIN
MORE HEAVY RAIN.
LAT...LON 4162 7412 4159 7413 4160 7421 4161 7425
4164 7426 4160 7437 4165 7441 4174 7457
4187 7445 4202 7478 4217 7445 4220 7453
4236 7444 4236 7427 4240 7425 4246 7378
4230 7378 4209 7394 4159 7396 4158 7405
$$
GJM000
WGUS71 KALY 182237
FFSALY
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
634 PM EDT MON JUL 18 2005
NYC039-111-182300-
GREENE NY-ULSTER NY-
634 PM EDT MON JUL 18 2005
...A FLASH FLOOD WARNING CONTINUES UNTIL 700 PM EDT FOR ULSTER AND
GREENE COUNTIES...
SHOWERS AND THUNDERSTORMS OVER NORTHEASTERN ULSTER COUNTY ARE
CAPABLE OF PRODUCING RAINFALL RATES OF UP TO UP 2 INCHES AN HOUR. A
SPOTTER IN TILLSON REPORTED 1 INCH OF RAIN IN ONLY 45 MINUTES.
FLOODING CONTINUES ACROSS THE TOWN OF CATSKILL IN GREENE COUNTY FROM
THE EARLIER TORRENTIAL RAINS.
LAT...LON 4162 7412 4159 7413 4160 7421 4161 7425
4164 7426 4160 7437 4165 7441 4174 7457
4187 7445 4202 7478 4217 7445 4220 7453
4236 7444 4236 7427 4240 7425 4246 7378
4230 7378 4209 7394 4159 7396 4158 7405
$$
IAWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 4:01 PM EDT, 3 minutes earlier.
Area forecast discussion, Jul 18, 4:01 PM EDT, 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 401 PM EDT MON JUL 18 2005 .SHORT TERM (TONIGHT THROUGH THURSDAY)...WARM AND HUMID AIR MASS CONTINUES ACROSS THE NORTHEAST. SURFACE OBSERVATIONS SHOWING MANY LOCATION IN THE MIDDLE 70S FOR DEW POINTS ACROSS THE CWA. FURTHER SOUTH...DEWPOINTS AROUND 77. LATEST RADAR PICTURE SHOWING CELLS POPPING UP ACROSS THE FORECAST AREA. VIL OF DAY AROUND 66 FOR TODAY. WITH THIS TYPE OF AIRMASS WE ARE IN...FLASH FLOODING WILL BE FAVORED...ESPECIALLY WITH ANY TRAINING ECHOS THAT DO DEVELOP. KENX RADAR AND ADJACENT RADARS HAVE SHOWN ISOLATED AMOUNTS OVER 2 INCHES ACROSS THE CATSKILL AREA AND EASTERN ALBANY COUNTY. PRECIP WATER ON MODEL SOUNDINGS ARE VERY HIGH WITH VALUES OVER 2 INCHES TODAY. A LOW PRESSURE SYSTEM OVER CENTRAL CANADA WITH A TRAILERING COLD FRONT WILL CONTINUE TO MOVE EASTWARD AND START TO APPROACH THE REGION OVERNIGHT. WILL CONTINUE WITH HIGH CHANCE OF SHOWERS AND THUNDERSTORMS FOR TONIGHT...AND THEN TAPER OFF TO SLIGHT CHANCE OF SHOWERS OVERNIGHT. TUESDAY...BIG FEATURE OF THE DAY WILL BE A COLD FRONT THAT WILL PUT AN END TO THE HUMIDITY...BUT NOT THE HEAT. PRECIP WATER AMOUNTS VERY HIGH AGAIN FOR TUESDAY WITH AMOUNTS NEAR 2 INCHES. THE COLD FRONT OVER THE GREAT LAKES REGION...WILL MOVE EASTWARD INTO THE CWA ON TUESDAY. LATEST MODEL TRENDS TAKE THE FRONT THROUGH THE CWA DURING THE AFTERNOON AND OUT OF THE CWA BY 0000Z. OVERALL TUESDAY LOOKS TO BE OUR BEST DAY OF CONVECTION WITH THE LIFT FROM THE FRONT. THERE WILL BE A GOOD AMOUNT OF CONVECTIVE AVAILABLE POTENTIAL ENERGY DURING THE AFTERNOON WITH HIGH DEWPOINTS. WEDNESDAY AND THURSDAY...THE FRONT WILL BE THROUGH THE AREA AND HIGH PRESSURE WILL BUILD INTO THE REGION. THE HUMIDITY WILL BE OUT OF THE REGION...HOWEVER THE HEAT WILL REMAIN WITH 850 TEMPERATURES CLOSE TO +16 ON WEDNESDAY AND THURSDAY. && .LONG TERM (FRIDAY THROUGH MONDAY)...ANOTHER WEAK FRONT WILL MOVE THROUGH THE REGION ON FRIDAY. THIS FRONT SHOULD BE THROUGH THE REGION EARLY FRIDAY. TIMING OF THE FRONT NOT FAVORABLE FOR MAJOR CONVECTION PROBLEMS. BY SATURDAY AND SUNDAY...HIGH PRESSURE WILL BUILD INTO THE REGION. TEMPERATURES WILL RETURN TO THEIR NORMAL LEVELS FOR THE WEEKEND. BY MONDAY...THERE WAS A DIFFERENCE BETWEEN THE 06Z AND 12Z RUN OF THE GFS. THE 06Z RUN TRIES TO GENERATE A LOW PRESSURE SYSTEM AT 500MB. && .AVIATION...MAINLY VFR CONDITIONS AT KGFL/KALB/KPOU THIS AFTERNOON AND EVENING WITH OCCASIONAL REDUCTIONS TO MVFR/IFR CIGS/VSBYS DUE TO SHWRS/TSTMS. ALSO SOME VSBY REDUCTIONS TO MVFR DUE TO HAZE. DURING THE NIGHT MVFR AND POSSIBLE IFR CIGS WILL BECOME MORE WIDESPREAD AS A STRATUS DECK FORMS ONCE AGAIN ACROSS THE REGION AND LINGERS INTO LATE MORNING ON TUESDAY. DURING THIS PERIOD VSBY REDUCTIONS TO MVFR AND POSSIBLY IFR WILL OCCUR DUE TO HZ/BR AND POSSIBLE SHWRS. && .HYDROLOGY...MAIN STEM RIVERS CONTINUE TO BE WELL BELOW FLOOD STAGE. SCT SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH TONIGHT...AND BECOME MORE NUMEROUS TUESDAY UNTIL PASSAGE OF A COLD FRONT DURING THE AFTERNOON AND EVENING. RAINFALL IS LIKELY TO BE QUITE HEAVY IN SOME THUNDERSTORMS AND COULD TRIGGER FLOODING ON PAVED AREAS...AND IN OTHER POORLY DRAINED LOCATIONS...AND SMALL CREEKS AND STREAMS WOULD BE VULNERABLE IF TRAINING OCCURS. HOWEVER....NO FLOODING IS EXPECTED ON THE MAJOR RIVERS FOR MUCH...IF NOT ALL OF THE COMING WEEK AS HEAVY RAINFALL IS NOT EXPECTED TO COVER A LARGE ENOUGH AREA TO PUSH THE RIVERS ABOVE FLOOD STAGE. WEDNESDAY AND THURSDAY LOOK TO BE DRY AT THIS POINT. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...NONE. MA...NONE. NY...NONE. VT...NONE. &&
Hazardous weather outlook, Jul 18, 3:56 AM EDT, 12 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 356 AM EDT MON JUL 18 2005 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-191100- BENNINGTON VT-EASTERN ALBANY NY-EASTERN COLUMBIA NY- EASTERN DUTCHESS NY-EASTERN GREENE NY-EASTERN RENSSELAER NY- EASTERN SCHENECTADY NY-EASTERN ULSTER NY-EASTERN WINDHAM VT- HAMILTON NY-MONTGOMERY NY-NORTHERN BERKSHIRE MA-NORTHERN FULTON NY- NORTHERN HERKIMER NY-NORTHERN LITCHFIELD CT-NORTHERN SARATOGA NY- NORTHERN WARREN NY-NORTHERN WASHINGTON NY-SCHOHARIE NY- SOUTHEAST WARREN NY-SOUTHERN BERKSHIRE MA-SOUTHERN FULTON NY- SOUTHERN HERKIMER NY-SOUTHERN LITCHFIELD CT-SOUTHERN SARATOGA NY- SOUTHERN WASHINGTON NY-WESTERN ALBANY NY-WESTERN COLUMBIA NY- WESTERN DUTCHESS NY-WESTERN GREENE NY-WESTERN RENSSELAER NY- WESTERN SCHENECTADY NY-WESTERN ULSTER NY-WESTERN WINDHAM VT- 356 AM EDT MON JUL 18 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND. .DAY ONE... SCATTERED NON SEVERE THUNDERSTORMS WILL OCCUR TODAY. THUNDERSTORMS WILL MOVE FROM SOUTHWEST TO NORTHEAST AT 15 TO 20 MILES AN HOUR. THUNDERSTORMS MAY CONTAIN TORRENTIAL DOWNPOURS...AND LOCALIZED FLOODING OF POORLY DRAINED AREAS SUCH AS PARKING LOTS OR ROADWAYS MAY OCCUR. .DAYS TWO THROUGH SEVEN... THUNDERSTORMS ARE LIKELY TUESDAY...ESPECIALLY DURING THE AFTERNOON AS A PREFRONTAL TROUGH MOVES ACROSS EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND DURING THE MID AND LATE AFTERNOON HOURS. A FEW OF THESE THUNDERSTORMS MAY BE STRONG...BUT THUNDERSTORMS ARE LIKELY TO REMAIN BELOW SEVERE LIMITS. THUNDERSTORMS WILL MOVE FROM WEST TO EAST AT 20 TO 25 MILES AN HOUR. SCATTERED THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT THROUGH FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.
The office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 4:56 PM EDT | Flash Flood Warning | ALY | Albany | 3 hr |
| Jul 18, 7:50 PM EDT | Flash Flood Warning | ALY | Ulster | 3 hr |
Nearby
Flash Flood Warnings in New York, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.